Alert archive / New York / Snow Squall Warnings in 2025

Snow Squall Warning 3, NWS Buffalo, NY

February 7, 202512 counties in New York

NWS Buffalo, NY issued this snow squall warning at Feb 7, 2025, 3:17 AM EST for 12 counties in New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2025, 3:17 AM EST (08:17 UTC)
Expired
Feb 7, 2025, 4:15 AM EST
In force
58 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 574 square meters per square second.1939587897117136156175194214233253272Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
178 kt
0-1 km storm-relative helicity
574 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS51 KBUF 070817
SQWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
317 AM EST Fri Feb 7 2025

NYC003-009-011-013-029-037-051-055-069-075-117-121-070915-
/O.NEW.KBUF.SQ.W.0003.250207T0817Z-250207T0915Z/
Wayne NY-Wyoming NY-Cattaraugus NY-Erie NY-Livingston NY-Cayuga NY-
Chautauqua NY-Oswego NY-Allegany NY-Genesee NY-Monroe NY-Ontario NY-
317 AM EST Fri Feb 7 2025

The National Weather Service in Buffalo has issued a

* Snow Squall Warning for...
  Wayne County in western New York...
  Wyoming County in western New York...
  Cattaraugus County in western New York...
  Southern Erie County in western New York...
  Livingston County in western New York...
  Cayuga County in central New York...
  Chautauqua County in western New York...
  Oswego County in central New York...
  Northern Allegany County in western New York...
  Southeastern Genesee County in western New York...
  Southern Monroe County in western New York...
  Ontario County in western New York...

* Until 415 AM EST.

* At 315 AM EST, a dangerous snow squall was located along a line
  extending from 8 miles north of Central Square to near Jamestown,
  moving east at 50 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 40 and 46, and between exits 58 and 61.
 Interstate 81 between exits 32 and 35.
 Interstate 86 between exits 7 and 23, between exits 27 and 28, and
between exits 30 and 31.

Locations impacted include...
Jamestown, Springville, Ellicottville, Warsaw, Dansville, Mount 
Morris, Victor, Canandaigua, Geneva, Newark, Wolcott, Cato, Fulton, 
and Central Square.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4248 7947 4335 7681 4356 7638 4347 7582
      4315 7588 4327 7620 4320 7621 4323 7648
      4303 7650 4301 7696 4276 7698 4276 7731
      4258 7737 4258 7766 4253 7772 4237 7773
      4202 7875 4219 7976 4231 7977
TIME...MOT...LOC 0815Z 277DEG 43KT 4341 7611 4214 7926 

SNOW SQUALL...OBSERVED

$$

Hitchcock

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 7, 12:39 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 12:39 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1239 AM EST Fri Feb 7 2025

.SYNOPSIS...
It will be windy throughout the region into Friday with many areas
receiving gusts over 45 mph. The gusty winds will be accompanied by
a colder airmass...one that will support significant lake effect
snow over Oswego county Friday into Saturday morning. The next
widespread impactful weather will come Saturday night when a storm
system passing to our south will produce a general snowfall of at
LEAST several inches across the region.

&&

.NEAR TERM /THROUGH TODAY/...
For the rest of the overnight...A secondary cold front and
shortwave will cross the region through the wee hours of the
morning, producing a quick burst of moderate to heavy snow
showers moving rapidly from west to east across most of the
area. This burst of snow will generally last for 30 minutes or
less at any given location, producing a coating to an inch of
snow along with some blowing snow.

Otherwise ongoing cold air advection and a 50-60 knot low
level jet will support fairly widespread southwesterly to westerly
wind gusts to 45-55 mph...with the highest gusts in the typical
areas east and northeast of the lakes. For this reason...Wind
Advisories remain in place as outlined below.

Friday through late Friday night...a mid level trough will move east
across Quebec. This will deliver a deepening batch of cold air to
the eastern Great Lakes and New England. This will set the stage for
a return to lake effect snow, with accumulating snow mainly
relegated to areas southeast of Lake Ontario.

Lake induced equilibrium levels will briefly rise to near 10K feet
early Friday morning, then settle to around 7K feet Friday afternoon
through late Friday night. Despite the shallow inversion heights...
a favorably deep dentritic growth zone will be found in the cloud
bearing layer beneath the inversion. Latest model guidance also
suggests there will be an upstream connection to Lake Huron at times,
enhancing convergence and snowfall rates within the Lake Ontario band.
WNW flow will direct the stronger portion of the lake effect snow band
into Oswego County most of the time from Friday through late Friday
night, with the typical north/south oscillations at times with subtle
changes in boundary layer flow. It will be quite windy Friday, with
blowing and drifting snow in and near the lake effect snow band.

Expect a band of light to moderate snow across Oswego County Friday
morning. The band may weaken and break up into more cellular snow
showers for a time Friday afternoon, with the now higher early
February sun angle resulting in more diurnal boundary layer mixing
over land, which can disrupt the convergence of lake effect snow
bands. The band should then reorganize and strengthen Friday night
over Oswego County, with the greatest snowfall rates likely occuring
during this time frame. Have thus upgraded the winter storm watch for
Oswego county to a Lake Effect snow warning.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A surface ridge will build north across Lake Ontario Saturday as the
center of the surface high traverses east across Pennsylvania. This
will cause the band over Oswego County to weaken and shrink back
toward the shoreline through the morning hours with an additional
localized inch or two possible over west-central Oswego County
before shutting down midday/early afternoon. Mainly dry weather
expected elsewhere to start the weekend.

As the last of the lake effect flakes dissipate east of Lake Ontario
Saturday afternoon, the next system will be consolidating as it
rapidly moves east from the mid-Mississippi valley to the lower Ohio
valley Saturday afternoon, which may bring some light snow across
portions of western NY by late in the day Saturday.

Widespread, moderate synoptic snow continues to look likely across
the entire region Saturday night. The only real change is a
continued ever so slight nudge southward to the low track, which
pushes any mixed precipitation even further south into PA, but also
may lower snowfall amounts just a bit across the North Country now
being closer to the northern edge of the envelope. The setup...a
progressive, open mid level wave will move rapidly across the US,
with a modest surface low moving quickly from the Ohio Valley
Saturday evening to off the southern New England coast by Sunday
morning. A differential temperature advection pattern north of the
low track will enhance mid level frontogenesis and deformation,
supporting a swath of accumulating snow across the eastern Great
Lakes. This system is not particularly strong, and it will be fast
moving, so the most likely outcome is a solid advisory snow event
with moderate accumulations falling mainly Saturday night.

The synoptic snow will quickly exit Sunday morning. A northwest flow
of colder air and some lingering synoptic moisture in the wake of
the system will support the likelihood of lake effect snow showers
southeast of Lake Ontario Sunday through Sunday night with minor
additional accumulations.

Otherwise, daytime highs will mainly range through the 20s both days.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Lake effect snows may linger east/southeast of Lake Ontario Monday
and into Monday night as there remains marginally cold temps and
moisture aloft. Would expect the overall intensity of these snows to
weaken as sfc high pressure builds across the Lower Lakes and
increases the low/mid level shear, though the lack of a pronounced
850H ridge or more notable warming aloft until Tuesday morning could
allow this lake response to be rather stubborn. Elsewhere, the sfc
high should provide mainly dry weather through Monday night.

From Tuesday onwards the focus will shift back towards the larger
synoptic scale pattern. A very active jet stream will remain at the
base of a persistent longwave trough extending from the northwestern
CONUS to central Canada. After the sfc high shuffles off the New
England coast Tuesday morning, this upper level pattern will direct
a couple of potent, quick moving winter weather systems in our
direction over the course of the week. The first of these will take
a glancing blow at the eastern Great Lakes Tuesday into Tuesday
night, and the second taking a closer track into the region
Wednesday night into Thursday, with possibly some wrap around lake
enhanced/upslope showers in between. At this juncture, both of these
winter weather makers look to follow a general track from the
southern Plains/Mississippi Valley northeast to the Mid-Atlantic
and/or New England, with the forecast area generally remaining on
the north/northwestern peripheries. This heavily favors snow as the
dominant p-type across the forecast area in both systems, which
could be widespread depending on the exact track these system's take.

Otherwise, temperatures will largely remain subfreezing in most
areas through next week, even during the afternoon hours. Lows each
night will average in the teens, with single digits at times across
the higher terrain areas and east of Lake Ontario.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A secondary cold front will cross the region from west to east
during the wee hours of the morning, producing a quick burst of
moderate to heavy snow moving rapidly from west to east across the
area with VSBY briefly dropping to 1/2SM or less, and producing
blowing snow. The snow will last for less than an hour at any given
location, and exit east of the area before daybreak.

Lake effect snow will develop this morning and continue through
tonight southeast of Lake Ontario, focusing across Oswego County
with local IFR/LIFR VSBY. This lake effect snow will not impact any
of the terminals. Outside of the main band of lake effect snow,
expect a mix of VFR/MVFR CIGS and a few flurries.

West winds will continue to gust in the 35-45 knot range through
early to mid morning areawide, then 30-35 knots from late morning
through the afternoon before quickly diminishing early this evening.

Outlook...

Saturday...Mainly VFR, except local IFR in lake effect snow
southeast of Lake Ontario in the morning.

Saturday night...Widespread IFR/LIFR in accumulating snow.

Sunday...MVFR/IFR in lake enhanced snow showers southeast of the
lakes.

Monday...VFR/MVFR with a chance of light snow showers southeast of
the lakes.

Tuesday...VFR/MVFR with a chance of light snow showers.

&&

.MARINE...
Expect gale force winds on Lake Erie overnight and on Lake Ontario
into Friday. The strongest winds will be found on Lake Ontario where
frequent gusts of 45 knots can be expected.

High pressure centered over the Upper Mid West Friday afternoon will
then move across the Lower Great Lakes Friday night and Saturday. This
will allow winds and waves to significantly diminish.

Winds will freshen while becoming east to northeast Saturday night...
as a storm system will pass by well to our south.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 10 AM EST this morning for NYZ001>008-
     010>014-019>021-085.
     Lake Effect Snow Warning from 7 AM this morning to 10 AM EST
     Saturday for NYZ006.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for LEZ020.
         Gale Warning until 4 AM EST early this morning for LEZ040-
         041.
         Small Craft Advisory until 4 PM EST this afternoon
         for LOZ030.
         Gale Warning until 4 PM EST this afternoon for LOZ042>045-
         062>065.

&&

SYNOPSIS...JJR/RSH
NEAR TERM...Hitchcock/JJR/RSH
SHORT TERM...Hitchcock/JM
LONG TERM...PP
AVIATION...Hitchcock
MARINE...JJR/RSH
Hazardous weather outlook, Feb 6, 9:50 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
950 PM EST Thu Feb 6 2025

NYZ001-002-010>012-019-020-085-080300-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
950 PM EST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Another storm system may bring a round of widespread impactful
snowfall with moderate accumulations late Saturday afternoon and
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-007-008-013-014-021-080300-
Monroe-Wayne-Northern Cayuga-Jefferson-Lewis-Livingston-Ontario-
Allegany-
950 PM EST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Another storm system may bring a round of widespread impactful
snowfall with moderate accumulations Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-080300-
Oswego-
950 PM EST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO
10 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

Another storm system may bring a round of widespread impactful
snowfall with moderate accumulations Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-080300-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
950 PM EST Thu Feb 6 2025

...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-080300-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
950 PM EST Thu Feb 6 2025

...GALE WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-080300-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
950 PM EST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Feb 7, 1:16 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
116 AM EST Fri Feb 7 2025

NYZ001>003-010-011-070700-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
116 AM EST Fri Feb 7 2025

...A BAND OF HEAVY SNOW WILL AFFECT NORTHERN ERIE...NIAGARA...
ORLEANS...NORTHWESTERN GENESEE AND NORTHWESTERN MONROE COUNTIES...

At 113 AM EST, a band of heavy snow was located along a line
extending from 11 miles northeast of Newfane to 25 miles west of
Niagara Falls. Movement was east at 30 mph.

Locations impacted include...
Buffalo, Niagara Falls, North Tonawanda, Clarence, Lockport,
Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
Brockport, Medina, Albion, Hilton, and Grand Island.

This includes Interstate 90 between exits 49 and 53, and the entire
length of Interstate 190.

The heavy snow will be brief at any one location, but will result in
roads becoming rapidly snow covered, along with very poor
visibility. Conditions can deteriorate rapidly in winter weather
situations. Be prepared for snow covered roads. Slow down and allow
extra time when traveling.

LAT...LON 4314 7904 4327 7907 4340 7864 4342 7842
      4340 7789 4339 7775 4333 7765 4280 7892
      4293 7891 4300 7902 4307 7901 4308 7908
TIME...MOT...LOC 0613Z 289DEG 27KT 4339 7852 4299 7953

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 1:16 AM ESTSpecial Weather StatementBUFNiagara, Orleans44 min
Feb 7, 1:25 AM ESTSnow Squall WarningBUFErie, Genesee, Monroe, Niagara, Orleans65 min
Feb 7, 2:15 AM ESTSnow Squall WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 5 more60 min
Feb 7, 3:32 AM ESTWinter Weather AdvisoryBUFCayuga, Lewis24 hr
Feb 7, 5:31 AM ESTSpecial Weather StatementBUFGenesee, Monroe, Niagara, Orleans, Oswego, Wayne59 min
Feb 7, 3:24 PM ESTWinter Weather AdvisoryBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more39 hr

Nearby

Snow Squall Warnings in New York, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.